Texas, 2010Hail and Damaging Winds in Texas, May 1, 2010
May 1, 2010 · NWS EWX · 19 events in 4 counties and zones
A cold front moved through South Central Texas and caused severe thunderstorms. The storms formed in an environment of low CAPE and strong vertical wind shear over the western part of the forecast area and moved toward the east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through South Central Texas and caused severe thunderstorms. The storms formed in an environment of low CAPE and strong vertical wind shear over the western part of the forecast area and moved toward the east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 30, 11:25 PM CST, 50 minutes earlier.
Area forecast discussion, Apr 30, 11:25 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1225 AM CDT SAT MAY 1 2010
.UPDATE...
INCREASE POPS AND ADD SEVERE MENTION NORTHWEST.
&&
.DISCUSSION...
THUNDERSTORMS CONTINUE ALONG FRONTAL BOUNDARY OVER NORTHWESTERN
COUNTIES. SOME STORMS HAVE BEEN SEVERE AND THIS SHOULD CONTINUE
FOR ANOTHER COUPLE OF HOURS.
&&
.PREV DISCUSSION... /ISSUED 1157 PM CDT FRI APR 30 2010/
AVIATION...
IFR CIGS HAVE DEVELOPED IN THE SAN ANTONIO AREA. MVFR CIGS WILL
ARRIVE IN AUSTIN AFTER ABOUT 10Z. THERE IS A SLIGHT CHANCE FOR
SHOWERS AND THUNDERSTORMS OVERNIGHT...BUT PROBABILITY IS LOW AND
HAVE NOT INCLUDED IN TAFS. CIGS WILL REBOUND LATE MORNING TOMORROW.
PREV DISCUSSION... /ISSUED 1055 PM CDT FRI APR 30 2010/
UPDATE...
THUNDERSTORMS DEVELOPING IN THE NORTHWEST.
DISCUSSION...
THUNDERSTORMS ARE DEVELOPING ALONG THE FRONT IN VAL VERDE AND
EDWARDS COUNTIES. EXPECT THAT THESE STORMS WILL CONTINUE FOR THE
NEXT FEW HOURS AS THE FRONT MOVES SLOWLY TOWARD THE SOUTHEAST.
PREV DISCUSSION... /ISSUED 819 PM CDT FRI APR 30 2010/
UPDATE...
TO REDUCE EVENING POPS.
DISCUSSION...
CONVECTION DEVELOPING WELL TO OUR NORTHEAST THIS EVENING. COLD
FRONT STRETCHES FROM BURNET TO DEL RIO AND SEA BREEZE FROM GRANGER
TO FALLS CITY. NEITHER OF THESE FEATURES LOOK TO BE STRONG ENOUGH
TO BREAK THE CAP OVER OUR CWA. 18Z MODELS SHOW ONLY SLIGHT CHANCE
FOR SHOWERS OR THUNDERSTORMS OVER THE NORTHEASTERN COUNTIES. HAVE
DECREASED POPS ACROSS THE ENTIRE AREA...LEAVING ONLY SLIGHT CHANCE
IN NORTHEAST UNTIL MIDNIGHT. HAVE ALSO ADJUSTED CLOUD COVER IN THE
SHORT TERM TO ACCOUNT FOR LACK OF CLOUDS. THE REST OF THE FORECAST
LOOKS GOOD.
PREV DISCUSSION... /ISSUED 349 PM CDT FRI APR 30 2010/
DISCUSSION...
FRONTAL BOUNDARY EXTENDS FROM JUST SOUTH OF DEL RIO EAST NORTHEAST
TO SOUTHEAST OF ROCKSPRINGS AND OVER LLANO CITY AS OF 3 PM. THIS
SYSTEM WILL SLOWLY PUSH EASTWARD THE REST OF THIS
AFTERNOON/TONIGHT PERIOD. HOWEVER...IT WILL RETROGRADE AND THEN
REMAINS STATIONARY RIGHT OVER CENTRAL AND NORTHEASTERN TEXAS
SATURDAY MORNING. SOUTHEAST TROPICAL MOISTURE WILL CONTINUE TO
STREAM NORTHEASTWARD AHEAD OF THE FRONTAL PASSAGE...INJECTING FUEL
FOR ANOTHER SEVERE WEEKEND FOR PARTS OF THE SOUTHERN PLAINS AND
MISSISSIPPI VALLEY.
FOR OUR AREA...THERE IS A SLIGHT CHANCE OF SEVERE WEATHER
CONDITIONS ACROSS PARTS OF THE NORTHEAST/EAST COUNTIES SUCH AS BURNET...
WILLIAMSON...LEE AND FAYETTE. THESE STORMS CAN PRODUCE DAMAGING
WINDS AND SMALL HAIL AS THEY MOVE ACROSS THE ABOVE MENTIONED COUNTIES.
THE TIME FRAME FOR THESE STORMS TO AFFECT THE NORTHEAST/EAST
PORTION OF OUR CWA IS ESTIMATED TO BE AROUND NOON. ESTIMATED
RAINFALL AMOUNTS FOR THIS EVENT COULD RANGE FROM A TRACE TO LESS
THAN QUARTER OF AN INCH.
THE FRONT IS EXPECTED TO ACCELERATE AND PUSH EAST SOUTHEAST BY MID
AFTERNOON ON SATURDAY AND EXIT THE LOCAL AREA LATE SATURDAY
EVENING. THEN...FOR THE NEXT FEW DAYS...EXPECT DECENT WEATHER DAYS
WITH A SLIGHT CHANCE FOR SHOWERS LATE MONDAY INTO TUESDAY AND
LATER IN THE WEEK AS WEAK FRONTAL SYSTEMS MOVE ACROSS SOUTH
CENTRAL TEXAS.
HIGH TEMPERATURES WILL BE REACHING 90 DEGREES ALL DAYS NEXT WEEK
ACROSS THE SAN ANTONIO METRO AREA AND VICINITY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 77 53 82 57 89 / 30 20 10 - -
AUSTIN BERGSTROM INTL AIRPORT 77 49 86 50 84 / 30 20 10 - -
NEW BRAUNFELS MUNI AIRPORT 80 51 87 53 86 / 10 20 10 - -
BURNET MUNI AIRPORT 75 51 82 54 84 / 30 20 10 - -
DEL RIO INTL AIRPORT 81 54 89 58 92 / 10 - - - 10
GEORGETOWN MUNI AIRPORT 73 52 81 56 84 / 40 20 10 - -
HONDO MUNI AIRPORT 81 48 89 52 86 / 10 10 10 - -
SAN MARCOS MUNI AIRPORT 79 55 86 53 82 / 20 20 10 - -
LA GRANGE - FAYETTE REGIONAL 80 59 84 57 84 / 40 20 10 - -
SAN ANTONIO INTL AIRPORT 80 53 86 58 88 / 10 10 10 - -
STINSON MUNI AIRPORT 82 53 87 56 89 / 10 10 10 - -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
05/09
Hazardous weather outlook, Apr 30, 10:25 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1125 PM CDT FRI APR 30 2010
TXZ171>173-183>194-202>209-217>225-228-020430-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1125 PM CDT FRI APR 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TONIGHT...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED LATE TONIGHT. A FEW COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. THE MAIN THREAT AREA BETWEEN 11PM AND 3AM WILL
BE GENERALLY WEST OF A LINE FROM KERRVILLE TO EAGLE PASS. THE
THUNDERSTORM THREAT WILL SPREAD EAST DURING THE NIGHT AS A COLD
FRONT PUSHES THROUGH THE REGION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. REPORT ALL SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.
In the hours before
Special weather statement, Apr 30, 10:03 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1103 PM CDT FRI APR 30 2010
TXZ184-010445-
EDWARDS-
1103 PM CDT FRI APR 30 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDWARDS COUNTY UNTIL
1145 PM CDT...
AT 1057 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR FLOUR MILLS...OR 12 MILES NORTHEAST OF LOMA
ALTA...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS
EXPECTED WITH THIS STORM.
THIS STORM WILL STAY MAINLY OVER RURAL AREAS OF NORTHERN EDWARDS
COUNTY.
Special weather statement, Apr 30, 10:46 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1146 PM CDT FRI APR 30 2010
TXZ183-184-202-010530-
EDWARDS-KINNEY-VAL VERDE-
1146 PM CDT FRI APR 30 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KINNEY...VAL VERDE
AND SOUTHWESTERN EDWARDS COUNTIES UNTIL 1230 AM CDT...
AT 1144 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
ROCKSPRINGS TO 12 MILES SOUTH OF CARTA VALLEY TO 5 MILES SOUTH OF DEL
RIO...AND MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. SOME MINOR
WIND DAMAGE IS POSSIBLE.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
LAUGHLIN AFB...
AMANDA...
STANDART...
KICKAPOO CAVERN STATE PARK...
Local storm report, Apr 30, 11:10 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1210 AM CDT SAT MAY 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 AM HAIL 4 S ROCKSPRINGS 29.96N 100.21W
05/01/2010 M1.00 INCH EDWARDS TX TRAINED SPOTTER
QUARTER SIZE HAIL...HEAVY RAIN AND WINDS GUSTING TO 45
MPH.
&&
EVENT NUMBER EWX1000204
MCDONALDLocal storm report, Apr 30, 11:26 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1226 AM CDT SAT MAY 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM HAIL N ROCKSPRINGS 30.02N 100.21W
05/01/2010 M1.25 INCH EDWARDS TX LAW ENFORCEMENT
QUARTER AND LARGER SIZE HAIL IN ROCKSPRINGS... BREAKING
NUMEROUS WINDOWS OUT OF HOME AND OFFICE BUILDINGS. ONE
OBSERVER REPORTED SEVERAL INCHES DEPTH ON THE GROUND.
&&
EVENT NUMBER EWX1000205
MCDONALDLocal storm report, Apr 30, 11:45 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1245 AM CDT SAT MAY 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 AM HAIL 20 ESE CARTA VALLEY 29.69N 100.38W
05/01/2010 M0.25 INCH EDWARDS TX CO-OP OBSERVER
PEA SIZE HAIL 26 MILES SOUTHWEST OF ROCKSPRINGS.
&&
EVENT NUMBER EWX1000206
MCDONALDHail, Real
- When
- May 1, 12:15 AM CST
- Where
- Real County, 6.81 mi SE of Vance
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- CoCoRaHS
- Coordinates
- 29.760, -99.910
A thunderstorm produced one and three quarter inch hail. The hail dented a car, destroyed shrubs and fruit on trees.
Hail, Val Verde
- When
- May 1, 12:15 AM CST to 12:25 AM CST
- Where
- Val Verde County, 2 mi WNW of Del Rio to 3 mi N of Del Rio
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 29.381, -100.931
A thunderstorm produced hail ranging from nickel to golf ball size in and around Del Rio. The hail caused some roof damage.
Hail, Val Verde
- When
- May 1, 12:15 AM CST
- Where
- Val Verde County, 1.51 mi NNW of (Drt)del Rio Intl Ar
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 29.390, -100.930
Hail, Val Verde
- When
- May 1, 12:18 AM CST
- Where
- Val Verde County, 2.76 mi N of Del Rio
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 29.410, -100.900
Hail, Val Verde
- When
- May 1, 12:19 AM CST
- Where
- Val Verde County, 2.76 mi N of Del Rio
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.410, -100.900
Hail, Val Verde
- When
- May 1, 12:24 AM CST
- Where
- Val Verde County, 2.07 mi N of (Drt)del Rio Intl Ar
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 29.400, -100.920
Hail, Val Verde
- When
- May 1, 12:25 AM CST
- Where
- Val Verde County, 0.92 mi NW of Del Rio
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 29.380, -100.910
Thunderstorm Wind, Edwards
- When
- May 1, 1:00 AM CST
- Where
- Edwards County, 10.2 mi ESE of Carta Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 29.750, -100.520
A thunderstorm produced estimated wind gusts of 50 kts which knocked down several large limbs from oak and pecan trees.
Hail, Real
- When
- May 1, 1:15 AM CST
- Where
- Real County, 6.4 mi SE of Vance
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Reported by
- CoCoRaHS
- Coordinates
- 29.750, -99.930
A thunderstorm produced one and one half inch hail which destroyed a sky light in a house. The hail was four inches deep a few places.
Hail, Real
- When
- May 1, 1:30 AM CST to 1:43 AM CST
- Where
- Real County, 2.83 mi SSW of Leakey Lewis Arpt to 6.85 mi SSW of Vance
- Measured
- 2 in hail
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 29.780, -99.790
A thunderstorm produced two inch hail which dented a car, broke windows, and damaged a roof near Leakey. There was also three quarter inch to two inch hail from Barksdale to other locations around Leakey.
Hail, Real
- When
- May 1, 1:30 AM CST
- Where
- Real County, 8.48 mi SSW of Vance
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 29.700, -100.030
Hail, Real
- When
- May 1, 1:35 AM CST
- Where
- Real County, 8.48 mi SSW of Vance
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.700, -100.030
Hail, Real
- When
- May 1, 1:42 AM CST
- Where
- Real County, 2.76 mi S of Leakey Lewis Arpt
- Measured
- 1.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 29.780, -99.780
Hail, Real
- When
- May 1, 1:43 AM CST
- Where
- Real County, 2.16 mi SSW of Leakey Lewis Arpt
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.790, -99.790
Thunderstorm Wind, Real
- When
- May 1, 1:45 AM CST
- Where
- Real County, 0.92 mi SW of Leakey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 29.720, -99.760
A thunderstorm produced estimated wind gusts of 50 kts which knocked down numerous tree limbs in Leakey near County Road 337 and FM 83.
Hail, Real
- When
- May 1, 1:47 AM CST
- Where
- Real County, 3.3 mi ESE of Prade Ranch
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.860, -99.700
Hail, Real
- When
- May 1, 2:00 AM CST
- Where
- Real County, 13.87 mi NW of Prade Ranch
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.040, -99.890
A thunderstorm produced one inch hail which accumulated two to three inches deep on the ground.
Hail, Kerr
- When
- May 1, 2:17 AM CST
- Where
- Kerr County, 0.6 mi W of Ingram
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.080, -99.240
Hail, Real
- When
- May 1, 1:47 PM CST
- Where
- Real County, 3.3 mi ESE of Prade Ranch
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.860, -99.700
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, May 1 to 4, 201018 deaths · 1 injured · $1.6 billion · EF2 · 67 events
- Tornadoes and Flash Flooding in Mississippi, May 1 to 2, 20106 deaths · 7 injured · $12 million · EF3 · 34 events
- Tornadoes and Flash Flooding in Tennessee, May 1 to 15, 20105 deaths · 14 injured · $679 million · EF3 · 47 events
- Tornado and Flash Flooding in Kentucky, May 1 to 16, 20104 deaths · 1 injured · $5.8 million · EF0 · 86 events
- Tornadoes and Flash Flooding in Arkansas, May 1 to 2, 20101 death · $1.1 million · EF1 · 27 events
- Tornadoes and Flash Flooding in Kentucky, May 1 to 3, 2010$1.4 million · EF2 · 45 events
- Lightning Strikes in Indiana, May 1, 20101 death · $50,000 · 2 events
- Tornadoes and Flash Flooding in Arkansas, May 1, 2010$8.6 million · EF1 · 9 events
- Flash Flooding and Hail in Mississippi, May 1 to 2, 20101 injured · $1.6 million · 2.75 in hail · 31 events
- Flooding in West Virginia, May 1 to 3, 2010$120,000 · 6 events
- Tornado and Damaging Winds in Kentucky, May 1, 2010$44,000 · EF0 · 10 events
- Tornado and Hail in Texas, May 1, 2010$50,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223103, 223105, 236860, 236861, 236862, 236863, 236864, 223106, 223108, 223110, 236865, 236866, 236867, 236868, 223111, 223112, 223113, 223114, 236869.